Linear independence of values of polylogarithms. (Indépendance linéaire des valeurs des polylogarithmes.) (French) Zbl 1079.11038

The polylogarithms are \(\text{Li}_s(z)=\sum_{k=1}^\infty z^k/k^s\). Let \(a\geq2\) be an integer and \(\alpha=p/q\) be a rational with \(0<| \alpha| <1)\). Let \(\delta_\alpha(a)=\dim_{\mathbb Q} ({\mathbb Q}+{\mathbb Q} \text{Li}_1(\alpha)+\cdots+{\mathbb Q}\text{Li}_a(\alpha))\). For every \(\varepsilon>0\), there is a constant \(A=A(\varepsilon, p,q)\) such that if \(a\geq A\geq1\) then \(\delta_\alpha(a)\geq {1-\varepsilon\over 1+\log2}\log a\). So the \(\text{Li}_s(\alpha)\) with \(s=1,2,\ldots\) contain infinitely many \({\mathbb Q}\)-linearly independent numbers (and infinitely many irrationals). The proof rests on properties of the nearly-poised hypergeometric functions \[ N_{n,a,r}(z) = n!^{a-r} \sum_{k=1}^\infty {(k-1)(k-2)\cdots(k-rn)\over k^a(k+1)^a\cdots(k+n)^a} z^{-k} \] and Nesterenko’s criterion for linear independence. Since \(\text{Li}_s(1)=\zeta(s)\), this is an interesting complement to Rivoal’s remarkable theorem that infinitely many \(\zeta(2n+1)\) are irrational.


11J72 Irrationality; linear independence over a field
11M41 Other Dirichlet series and zeta functions
33B15 Gamma, beta and polygamma functions
Full Text: DOI Numdam EuDML


[1] Ball, K., Rivoal, T., Irrationalité d’une infinité de valeurs de la fonction zêta aux entiers impairs. Invent. Math.146 (2001), 193-207. · Zbl 1058.11051
[2] Hata, M., On the linear independance of the values of polylogarithmic functions. J. Math. pures et appl69 (1990), 133-173. · Zbl 0712.11040
[3] Nesterenko, Yu V., On the linear independence of numbers. Mosc. Univ. Math. Bull.40 (1985), 69-74, traduction de Vest. Mosk. Univ. Ser. I (1985), 46-54. · Zbl 0572.10027
[4] Nikishin, E.M., On the irrationality of the values of the functions F(x, s). Mat. Sbornik37 (1979), no. 3, 381-388. · Zbl 0441.10031
[5] Rivoal, T., La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs. C. R. Acad. Sci. Paris331 (2000), 267-270. · Zbl 0973.11072
[6] Rivoal, T., Propriétés diophantiennes des valeurs de la fonction zêta aux entiers impairs. Thèse de doctorat, Université de Caen, 2001. · Zbl 1058.11051
[7] Rivoal, T., Zudilin, W., Diophantine properties of numbers related to Catalan’s constant, à paraître à Math. Ann. (2003). · Zbl 1028.11046
[8] Slater, L.J., Generalized Hypergeometric Functions. Cambridge University Press, 1966. · Zbl 0135.28101
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.